Jennifer Gold

Jennifer Gold

FDA is making it easier for patients, their families, and advocates to get involved in medical product approval and safety through the FDA Patient Network website at http://www.patientnetwork.fda.gov

The last two inhalers in the United States that contain ozone-damaging chloroflurocarbons (CFCs) will both be taken off the market by the end of this year. People with asthma and chronic obstructive pulmonary disease (COPD) who use these inhalers should talk to their health care providers about a prescription for an alternative.

A medication error is any preventable event that may cause or lead to inappropriate medication use or patient harm while the medication is in the control of the health care professional, patient, or consumer. The FDA frequently reviews and analyzes reports of medication errors on marketed human drugs including prescription drugs, generic drugs, and over-the-counter drugs that come through MedWatch, which is the FDA's adverse event reporting program. FDA also conducts pre-marketing reviews of all proprietary drug names, labeling and packaging to minimize the potential for confusion. Furthermore, FDA educates the public about medication error prevention through public health advisories, medica¬tion guides and outreach partner ships with other organizations.

Grapefruit juice can delay, increase or enhance the reaction of some drugs. Check your prescription labels for warnings of potentially dangerous grapefruit interactions.

Friday, 11 October 2013 19:55

Taking Acetaminophen Safely

FDA's new video, "Taking Acetaminophen Safely" is the latest installment of the Medicines in My Home series. It provides background about acetaminophen, a common over-the-counter pain reliever and fever reducer, and the many different types of medications that might contain acetaminophen; the danger of taking more acetaminophen than directed; how to learn if acetaminophen is in a medicine by looking at the Drug Facts label; and how to take acetaminophen safely. It also encourages consumers to contact their healthcare professionals if they have questions or concerns.

The U.S. Food and Drug Administration (FDA) along with the Centers for Disease Control and Prevention (CDC) and the Hawaii Department of Health (DOH) are investigating a growing number of reports of acute non-viral hepatitis in Hawaii. There have been 29 cases of acute non-viral hepatitis with an unknown cause identified in the state. The Hawaii DOH has reported that 24 of these cases share a common link to a dietary supplement product labeled as OxyElite Pro. Eleven of the 29 cases have been hospitalized with acute hepatitis, two cases have received liver transplants and one person has died. CDC is also looking at other cases of liver injury nationwide that may be related.

Consumers and health care professionals will soon find updated labeling for extended-release and long-acting opioid pain relievers to help ensure their safe and appropriate use.

In March 2013, we described a case in which a number of 9- and 10-year old children were taken to hospitals after they had ingested what they thought were breath mints but were actually nicotine replacement lozenges. The “mints” had been brought to school by a classmate. Unfortunately, we have learned of a similar incident, this time involving melatonin strips.

In February, the Chicago Sun Times reported that 16 elementary school children had been taken to local hospitals with a sudden illness. The children were 9- and 10-year olds who began vomiting after eating “mints” given to them by another classmate. It was later found that these “mints” were actually nicotine-replacement lozenges, called NiQuitin Minis (Figure 1 on page 3). (NiQuitin is a product from the United Kingdom that is sold online; however, the Nicorette brand made in the US has a similar product.) The classmate found the lozenges at home and brought them to school to share.

Consumers should also be aware of potential safety issues involving the phosphate content in Fleet enemas. This is especially true in elderly patients, who may use more than just one enema at a time and risk metabolic disorders and fatalities. When a Fleet enema is used, a second dose in quick succession to the first should not be used. Prolonged use or overuse can also lead to dehydration as well as fluid and electrolyte imbalances.